Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Binghamton, NY

July 7, 2021Cayuga County, Seneca County, New York

NWS Binghamton, NY issued this special weather statement at Jul 7, 2021, 6:56 AM EDT for Cayuga County, Seneca County, New York. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 6:56 AM EDT (10:56 UTC)
Expired
Jul 7, 2021, 7:45 AM EDT
In force
49 min
Issued by
NWS Binghamton, NY

Counties Cayuga County, NY, Seneca County, NY

The radar

The Binghamton radar (KBGM), 105 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 10.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
873 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

964 
WWUS81 KBGM 071056
SPSBGM

Special Weather Statement
National Weather Service Binghamton NY
656 AM EDT Wed Jul 7 2021

NYZ016-017-071145-
Southern Cayuga-Seneca-
656 AM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SENECA AND WESTERN
CAYUGA COUNTIES...

At 656 AM EDT, a strong thunderstorm was located near Clifton
Springs, or near Canandaigua, moving east at 40 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Auburn, Seneca Falls, Waterloo, Romulus, Fayette, Sennett, Fleming,
Montezuma, Union Springs and Tyre.

LAT...LON 4287 7698 4287 7696 4301 7696 4302 7679
      4303 7675 4302 7651 4270 7658 4277 7697
      4278 7697
TIME...MOT...LOC 1056Z 279DEG 36KT 4292 7716 

$$

DJP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Jul 7, 6:12 AM EDT, 44 minutes earlier.

Area forecast discussion, Jul 7, 6:12 AM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
612 AM EDT Wed Jul 7 2021

.SYNOPSIS...
A Great Lakes storm system will keep showers and thunderstorms
in the forecast through the end of the week.

&&

.NEAR TERM /THROUGH THURSDAY/...
Patchy fog will reduce visibilities across NY and PA through
sunrise. As temperatures increase during the afternoon, the
atmosphere will destabilize, with CAPE values exceeding 1500
j/kg in many locations. In addition, bulk shear (30-40 knots
across Upstate NY, 20-25 knots over PA) appears stronger than
on Tuesday. Another round of strong to potentially severe
thunderstorms is forecast for Wednesday afternoon through early
evening.

Moisture will increase Wednesday night. Patchy fog, low clouds,
and showers will spread across NY and PA. Thunderstorms will
remain possible.

An approaching Great Lakes trough will tap moisture from the
remnants of Elsa on Thursday. Widespread showers and
thunderstorms will continue, some with very heavy rain. Twenty-
four-hour rainfall totals could exceed 1.50 to 2.00 inches over
our far eastern counties, with 1.00 to 1.25 inches along the
I-81 corridor.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Wet and unsettled weather likely to start off the short term
period, then trending quieter and drier for the first half of
the upcoming weekend.

Thursday night: A somewhat complex setup, as an upper level
trough over the Great Lakes region advances slow east, while
also absorbing/merging with the remnants of Elsa. Definitely
still some difference and uncertainty in the details of how this
will play out. The NAM/ECMWF/CAN-NH seem to be in general
agreement, that an area of showers/thunderstorms will be around
the region Thursday evening, as and area of lift moves in ahead
of the upper trough. Then, overnight the remnants of Elsa look
to be taking a slightly more westward track; basically near or
just east of the I-95 corridor from DC to Philadelphia and
eventually NYC by Friday morning. The GFS is weaker and a bit
further east. Some of the operational guidance, such as the 00z
ECMWF is indicating a worrisome...deep fetch of Atlantic
moisture pointed right at the eastern half of our CWA. It's
indicating a 30-40 kt southerly LLJ at 850mb; V wind anomalies
are up to 3-3.5 stdev above normal across NJ by 2AM Friday
morning. This would potentially bring an increasing upslope
component to the heavy rain in the Poconos of NE PA and southern
Catskills. PWATS are high, ranging from 1.80 to 2.00" areawide,
with localized areas pushing 2.10"...this is about 2.2 stdev
above average. WPC has placed much of our CWA under a slight
risk for excessive rainfall in this period.

Warm cloud layer is still forecast to be 11k ft thick or
greater, so expecting highly efficient rainfall accumulation.
With the inherent uncertainty in timing and track; stuck close
to WPC/NBM QPF guidance, with some of the latest operational
guidance also blended in. This gave about 0.50 to 1.00" just in
the Thursday night period along and east of I-81, with lower
amounts back to the west. Again, there rainfall totals will be
highly dependent in the exact track of the remnant tropical
system, and if any thunderstorms can develop/move into our area
as well. Otherwise, it will be humid overnight with lows in the
mid to upper 60s.

Friday: Lingering clouds and rain showers expected in the
morning, especially east of I-81 as Elsa (or its remnants) exits
off the southern New England coast. By afternoon, it should
start to dry out gradually, but there may still be some pop up
showers as instability grows. Humid once again with highs in the
upper 70s to lower 80s. Surface winds turn westerly at 5-10 mph
as the flattening upper level trough moves in.

Friday night, Saturday and Saturday night: This should be a
mainly dry and quieter period. Even though a broad upper trough
will be over the CWA during this time, model guidance is showing
dry air in place at 700mb and a weak surface ridge nudging in
from the northwest. Humidity lowers as dry air advects into
the region. Cooler overnight with lows in the mid-50s to lower
60s. Seasonable on Saturday with highs in the mid-70s to lower
80s under partly sunny skies. Cannot rule out an isolated/stray
shower on Saturday, but generally dry weather prevails. Light
northwest winds under 10 mph.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
Fairly typical midsummer weather pattern shaping up in the
extended. Latest 00z guidance is shifting showers chances back
north a bit for Sunday as a large 500mb ridge builds offshore
and a moist southerly flow develops across CNY/NE PA. Went very
close to the latest NBM for PoPs on Sunday, which gave slight
chance north increasing to low chance (30-40%) across the Twin
Tiers and NE PA. Seasonable temperatures to round out the
weekend. Bermuda or Southeast ridge builds further early next
week. The ECMWF is stronger with this ridge and retrogrades it
more west, closer to our area. At the same time an upper level
trough will be located across the Central Great Lakes region.
Still model differences on when/where shower and thunderstorms
will develop; but for now went close to NBM, or slightly lower
on PoPs Monday and Tuesday. This basically means, partly sunny
days with scattered afternoon and evening thunderstorms around.
Model guidance is indicating quite a bit of instability of these
storms as well...so will need to keep an eye on trends.
Becoming warmer and more humid right into the middle of next
week, with highs well into the 80s and overnight lows in the
60s.

&&

.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
Patchy light fog will affect most of the terminals through 12z,
with visibility restrictions of 3SM to 5SM. KELM will experience
visibility restrictions of 1/4SM to 2SM through 12z or 13z.

Another round of thunderstorms will affect the terminals this
afternoon and evening. Expect brief restrictions, along with
gusty winds and heavy downpours.

Moisture will increase in the atmosphere Wednesday night into
Thursday morning. MVFR/fuel alt conditions will develop across
our terminals.

Outlook...

Thursday through Friday...Daily showers and thunderstorms
possible with associated intermittent restrictions, especially
Thursday afternoon-evening.

Friday night through Saturday...Mainly VFR; small chance of a
shower/brief restriction.

Sunday...Mainly VFR; slight chance for showers/thunderstorms
and associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...MJM/MPH
LONG TERM...MJM/MPH
AVIATION...DJP
Hazardous weather outlook, Jul 7, 3:10 AM EDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
310 AM EDT Wed Jul 7 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-080715-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
310 AM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Another round of strong to severe thunderstorms will move across the
region this afternoon and evening. The main threats from these
storms will be damaging winds and very heavy downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An eastward moving storm system will interact with moisture from the
remnants of Elsa. Rain in showers and thunderstorms could become
heavy Thursday afternoon and Thursday night, with localized flooding
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Special weather statement, Jul 7, 6:56 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
656 AM EDT Wed Jul 7 2021

NYZ016-017-071145-
Southern Cayuga-Seneca-
656 AM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SENECA AND WESTERN
CAYUGA COUNTIES...

At 656 AM EDT, a strong thunderstorm was located near Clifton
Springs, or near Canandaigua, moving east at 40 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Auburn, Seneca Falls, Waterloo, Romulus, Fayette, Sennett, Fleming,
Montezuma, Union Springs and Tyre.

LAT...LON 4287 7698 4287 7696 4301 7696 4302 7679
      4303 7675 4302 7651 4270 7658 4277 7697
      4278 7697
TIME...MOT...LOC 1056Z 279DEG 36KT 4292 7716

DJP

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:50 AM EDTSpecial Weather StatementBGMSeneca40 min
Jul 7, 7:55 AM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga36 min
Jul 7, 8:27 AM EDTSpecial Weather StatementBGMCortland33 min
Jul 7, 1:08 PM EDTSpecial Weather StatementBGMOtsego52 min
Jul 7, 3:25 PM EDTSpecial Weather StatementBGMTioga35 min
Jul 7, 3:54 PM EDTSpecial Weather StatementBGMSchoharie36 min
Jul 7, 5:08 PM EDTSpecial Weather StatementBGMDelaware37 min
Jul 7, 5:13 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego47 min
Jul 7, 5:21 PM EDTSpecial Weather StatementBGMSchuyler, Steuben39 min
Jul 7, 5:40 PM EDTSevere Thunderstorm WarningBGMDelaware20 min
Jul 7, 5:42 PM EDTAreal Flood AdvisoryBGMBroome, Chenango2 hr
Jul 7, 5:47 PM EDTSevere Thunderstorm WarningBGMChenango40 min
Jul 7, 5:55 PM EDTSpecial Weather StatementBGMChemung35 min
Jul 7, 6:00 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Tioga, Tompkins45 min
Jul 7, 6:01 PM EDTSpecial Weather StatementBGMSchoharie29 min
Jul 7, 6:10 PM EDTSevere Thunderstorm WarningBGMChenango, Otsego50 min
Jul 7, 6:18 PM EDTSpecial Weather StatementBGMSteuben27 min
Jul 7, 6:31 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Steuben44 min
Jul 7, 6:56 PM EDTSpecial Weather StatementBGMTioga34 min
Jul 7, 7:00 PM EDTSpecial Weather StatementBGMOtsego30 min
Jul 7, 7:08 PM EDTSevere Thunderstorm WarningBGMOtsego33 min
Jul 7, 7:14 PM EDTSpecial Weather StatementBGMChemung31 min
Jul 7, 7:17 PM EDTSpecial Weather StatementBGMSteuben43 min
Jul 7, 7:43 PM EDTSpecial Weather StatementBGMTompkins32 min
Jul 7, 7:48 PM EDTSpecial Weather StatementBGMChemung, Steuben42 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.